OBJECTIVE: To report a case of complete atrioventricular (AV) block and QTc prolongation following coadministration of high-dose verapamil and erythromycin. CASE SUMMARY: A 79-year-old white woman was admitted to the hospital due to extreme fatigue and dizziness. On admission, heart rate was 40 beats/min and blood pressure was 80/40 mm Hg. An electrocardiogram showed complete atrioventricular (AV) block, escape rhythm of 50 beats/min, and QTc prolongation 583 msec. This event was attributed to concomitant treatment with verapamil 480 mg/d and erythromycin 2000 mg/d, which was prescribed one week before admission. DISCUSSION: This is the first case published describing complete AV block and prolongation of QTc following coadministration of erythromycin and verapamil. CYP3A4 is the main isoenzyme responsible for metabolism of erythromycin and verapamil. Both drugs are potent inhibitors of CYP3A4 and of P-glycoprotein; this may be the basis for the pharmacokinetic interaction between erythromycin and verapamil. In addition to being a woman, our patient had other risk factors for QT prolongation: slow baseline heart rate (probably induced by verapamil), left-ventricular hypertrophy, and possibly ischemic heart disease. CONCLUSIONS: This life-threatening arrhythmia was probably the result of a pharmacokinetic and/or pharmacodynamic interaction of high-dose verapamil and erythromycin.
- Complete atrioventricular block
- QT prolongation